Heavy Rain, Kauai
- When
- February 1, 6:15 PM HST to 8:40 PM HST
- Where
- Kauai County, 0.49 mi E of Pokii to 3.62 mi NNW of Anahola
- Reported by
- Official NWS Observations
- Coordinates
- 21.981, -159.713
With a front and upper air trough in the area and low level moisture around the state, heavy showers and thunderstorms occurred from Kauai to the Big Island of Hawaii. The precipitation produced small stream and drainage ditch flooding and ponding on roadways in most cases.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HFO wrote it up.
With a front and upper air trough in the area and low level moisture around the state, heavy showers and thunderstorms occurred from Kauai to the Big Island of Hawaii. The precipitation produced small stream and drainage ditch flooding and ponding on roadways in most cases. There was also a flash flood that affected northern sections of Kauai on the 4th, plus a report from Maui in the afternoon of the 5th indicated small hail had dropped from a thunderstorm. No serious injuries or property damage were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before the first event at Feb 1, 3:48 PM HST, 2 hours 27 minutes earlier.
Area Forecast Discussion National Weather Service Honolulu HI 348 PM HST Thu Feb 1 2018 .SYNOPSIS... Kona winds and abundant low level moisture will keep our local weather warm and muggy the next several days. Bands of showers and a few thundershowers are expected to continue developing, especially near the smaller islands. Rainfall could be heavy tonight and Friday mainly near Kauai and Oahu. For most of the weekend, the highest chances of rain will shift back to the west to be near Kauai. A strong mid- level trough will approach the islands late this weekend, sending a front with active showers and thunderstorms down the chain starting Sunday night. && .DISCUSSION... We continue to be in a very muggy and relatively unstable airmass generally supportive of active showers due to persistent kona winds. There have even been a few lightning strikes in the coastal waters west of Kauai. The kona winds are the result of a surface ridge over the Big Island, and a broad area of low pressure far to our NE. Dewpoints at sea level continue to be in the low 70s, quite high for this time of year. The models have continued to gradually trend wetter over the next 24 to 36 hours as a weak shortwave interacts with the low level moisture convergence ongoing near Kauai and Oahu. However, there remains considerable uncertainty as to where the axis of heaviest rainfall might set up--be that over Kauai, Oahu, or perhaps the Kauai Channel. Even though the mid-levels are actually warming somewhat, suggesting a slightly more stable atmosphere than in recent days, the CIMSS MIMIC Total Precipitable Water (TPW) shows lots more low level moisture lurking south of the islands headed our way, with TPW values over 1.75 inches S of 19N. Relatively unidirectional flow with height oriented roughly parallel to cell motion makes training showers and thundershowers a distinct possibility, and with all that said there appeared to be enough evidence to hoist a Flash Flood Watch for Kauai and Oahu overnight into Friday. The axis of best low level moisture convergence will then slosh westward Friday night and Saturday, taking higher rain chances back toward Kauai. A stronger mid-latitude trough will begin to push east over the weekend, which will once again destabilize the airmass over the state and send the moisture band slowly back down the island chain early next week. Heavy showers or thunderstorms appear possible near Kauai later Sunday, with the threat spreading to Oahu and Maui county Sunday night. One or more heavy rain bands could get hung up over the islands after that, with the highest risk expected to be near Maui county and the Big Island by Monday night and Tuesday. There is considerable uncertainty starting on Tuesday, as models disagree on how far east a surface trough forms, but the trend into midweek should be for the wetter weather to shift E of the islands and for cooler, drier air to return. At the summits, a belt of strong southwesterlies on the periphery of the deep, large low to the NW is traversing across the Big Island late this afternoon, bringing warning level winds to the summits. Mid-level ridging is expected to build in from the E late tonight and Saturday which should allow the winds to gradually ease there later on. && .AVIATION... Southwesterly flow will persist through tonight, occasionally pushing showers across the islands. Isolated thunderstorms are possible. VFR conditions are expected to prevail, with pockets of MVFR and isolated IFR conditions possible in clouds and showers/thundershowers. No AIRMETS are in effect now, but AIRMET SIERRA may be needed later for mountain obscuration. && .MARINE... The new northwest swell has now reached 11 feet at the Hanalei buoy and 9 feet at the Waimea Buoy. The swell is expected to peak this afternoon and evening. A High Surf Advisory (HSA) is in effect through Friday evening for most north and west facing shores of the smaller islands. As this swell subsides Friday, a larger northwest swell will arrive and likely push surf above warning levels on north and west facing shores Friday night. Warning-level surf will persist through Saturday night and likely remain above the advisory threshold even as it lowers through Monday. The persistent north and east swells will fade out by tomorrow night. A Small Craft Advisory (SCA) remains in effect for waters exposed to the rising northwest swell through tonight for seas above 10 ft. A trough to the west and a ridge to the east will combine to produce winds from the south and southeast through this weekend, including the waters southwest of the Big Island in the advisory for winds around 25 kt. The southeast winds blowing over the northwest swell may also make for steeper waves steeper and rough seas. A moist and unstable airmass will remain in place over the area through most of this weekend, producing a chance of thunderstorms and locally heavy rain at times, mainly over the western half of the island chain. A strong front is expected to approach the islands from the northwest Sunday night. See the latest Collaborative Surf Discussion for more information on swells and surf. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Friday afternoon for Niihau-Kauai-Oahu. High Surf Advisory until 6 PM HST Friday for Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu Koolau-Molokai-Maui Windward West-Maui Central Valley-Windward Haleakala. High Wind Warning until 6 AM HST Friday for Big Island Summits. Small Craft Advisory until 6 PM HST Friday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel- Oahu Windward Waters-Kaiwi Channel-Maui County Windward Waters- Alenuihaha Channel-Big Island Windward Waters-Big Island Leeward Waters. && R Ballard/Powell/TS
Special Weather Statement
National Weather Service Honolulu HI
442 PM HST THU FEB 1 2018
HIZ002>004-020345-
Kauai Windward-Kauai Leeward-Kauai Mountains-
442 PM HST THU FEB 1 2018
...A STRONG THUNDERSTORM WILL AFFECT KAUAI IN KAUAI COUNTY...
...SEVERE THUNDERSTORM WATCH FOR KAUAI UNTIL 8 PM...
At 440 PM HST, a strong thunderstorm was located 9 miles southwest of
Barking Sands, or 32 miles west of Lihue, moving northeast at 40 mph.
Winds in excess of 40 mph are possible with this storm as it tracks
across Kauai between 5 and 6 pm. There is a possibility this storm
could intensify...and a Severe Thunderstorm Watch is in effect for
Kauai until 8 pm.
Locations impacted include...
Lihue, Kapaa, Kalaheo, Kekaha, Princeville, Kilauea, Anahola, Mana,
Hanalei, Omao, Barking Sands, Wainiha, North Fork Wailua Trails,
Moloaa, Wailua Homesteads, Wailua, Hanapepe, Koloa, Lawai and Haena.
LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
2188 15943 2191 15960 2189 15961 2196 15967
2198 15976 2202 15979 2206 15979 2223 15957
2221 15950 2223 15949 2222 15943 2224 15940
TIME...MOT...LOC 0240Z 237DEG 34KT 2192 15986
R BallardThe South Kauai radar (PHKI), 19 km away, was scanning. The volume nearest the first event began at 04:16 UTC.
22 heavy rain, 1 flash flood. Local standard time, as filed.
Heavy rain caused the Hanalei River to overflow and spill onto Kuhio Highway near the Hanalei Bridge over the northern part of Kauai.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Hawaii in 2018Every state in 2018This day in weather historyWarnings in Hawaii, February 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 732742, 732751, 732752, 732753, 732756, 732759, 732816, 732850, 732851, 732852, 732853, 732854, 732855, 732856, 732857, 732858, 732859, 732860, 732861, 732862, 732864, 732866, 732867.